Maryland, 2012

Excessive Heat and Heat in Maryland, July 8, 2012

July 8, 2012 · NWS LWX · 7 events in 7 counties and zones

Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Upper-level high pressure built overhead while surface high pressure moved off the coast. A southerly flow combined with sunshine and subsidence for hot and humid conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 8, 9:28 AM EST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 8, 9:28 AM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1028 AM EDT SUN JUL 8 2012

.SYNOPSIS...
A WEAK COLD FRONT OVER SOUTHERN PENNSYLVANIA WILL DROP SOUTH
ACROSS THE MIDDLE ATLANTIC TODAY. THUNDERSTORMS ALONG AND AHEAD
OF THE FRONT MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE
FRONT IS EXPECTED TO STALL ACROSS JUST TO THE SOUTH OF THE
REGION...BRINGING UNSETTLED CONDITIONS FOR MUCH OF THE WORK WEEK.

&&

.NEAR TERM /TODAY-TONIGHT/...

TEMPS AND HEAT INDICES OVR 90 AT 9AM - THIS IS MUCH MORE
REMINISCENT OF MY LONG AGO DAYS IN THE DESERT SW THAN THE MID
ATLC. HEAT INDEX VALUES ALREADY IN THE 95-100 RANGE ALONG AND S OF
THE PTMC. BUT RELIEF IS ON THE WAY - 11Z SFC ANLYS SHOWED A COLD
FRONT STRETCHNG ACROSS SRN NJ ALONG THE MASON-DIXON LN BACK TO
CENTRAL MO. HIGH PRES OVR NRN MN HV DROPPED TEMPS BACK INTO THE
60S IN THE UPR MIDWEST. IN FURTHER GOOD NEWS...WHILE OUR HOURLY
ROUNDUP HAS HEAT INDEX VALUES OF GRTR THAN 90 AT VIRTUALLY ALL OB
SITES...THE PHL OFFICE'S HRLY ROUNDUP ONLY HAS 90+ HEAT INDICES IN
THE SRN PART OF THEIR AREA. HENCE SLTLY MORE COMFORTABLE AIR IS COMING.

THE MAJORITY OF THE FCST AREA RMNS OUTLOOKED IN SLT RISK OF SVR
TSTMS..W/ WIND/HAIL BEING THE THREATS. W/ THE FNT ENTERING NRN MD
IN THE MRNG THIS IS A GOOD SIGN FOR TEMPERING THE SVR THREAT
ACROSS THE NRN PART OF THE CWA. ATTM THE RGNL RDR IS NOT SHOWING
MUCH IN THE WAY OF ECHOES...AND HRRR DEPICTION IS NOT IMPRESSIVE.
BUT W/ THE ATMOSPHERE AS JUICED AS IT IS - 12Z IAD SNDG HAS OVR
4600 J/KG...ANY STORMS THAT FORM COULD EXPLODE QUICKLY. LWR SRN
MD/CENTRAL SHEN VLLY COULD BE THE PRIME SPOTS EARLY THIS AFTN.

TNGT...CDFNT SHUD CONT SLOW SWD PROGRESSION...MOVING INTO CNTRL
THEN SRN VA BY 6Z. SCT SHWRS/TSTMS MAY CONT OVNGT...ALTHOUGH SVR
RISK DECREASES WITH TIME. MINIMA WILL BE REGULATED BY MOIST
BOUNDARY LAYER...SO MOST AREAS WILL HOLD AOA 70F.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
FRONTAL BOUNDARY WILL CONTINUE TO PUSH SOUTH OF THE CWFA EARLY
MONDAY MORNING...BUT WILL STILL PROVIDE SOME FOCUS FOR SHOWERS AND
THUNDERSTORMS. THE BEST CHANCES OF PRECIP WILL BE ACROSS THE
SOUTH...BUT WILL KEEP LOW END SCT POPS ACROSS THE NORTH. MAX TEMPS
ARE EXPECTED TO BE SLIGHTLY BELOW NORMAL IN THE LOWER TO MIDDLE 80S
ACROSS MOST LOCALES...WITH LOWER TO MIDDLE 70S IN THE HIGHEST
TERRAIN.

BOUNDARY SHOULD PUSH SOUTH OF THE FORECAST AREA BY THE EVENING.
OVERNIGHT MINS SHOULD SETTLE TO AROUND NORMAL VALUES.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
UNSETTLED CONDITIONS ARE EXPECTED FOR MUCH OF THE WEEK.

LONG WAVE TROUGH WILL SETTLE ACROSS THE MID ATLANTIC REGION FOR MUCH
OF THE WORK WEEK. AT THE SURFACE FRONTAL BOUNDARY WILL REMAIN NEARLY
STATIONARY ACROSS THE CAROLINAS.

SEVERAL WAVES OF LOW PRESSURE ARE PROGGED TO MOVE ALONG THE
BOUNDARY...EACH SERVING TO FOCUS PRECIP. SOME OF THE PRECIP COULD
REACH AS FAR NORTH AS THE SOUTHERN CWFA. AS THE WEEK PROGRESSES...AN
UPPER LEVEL LOW PRESSURE SYSTEM WILL DROP INTO THE BASE OF THE
TROUGH...HELPING STEEPEN LAPSE RATES AND CONTRIBUTE TO THE
DEVELOPMENT OF CONVECTION.

&&

.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
SCATTERED TSTMS WILL DVLP AND MOVE WWD ACRS MID-ATLC AS CD FNT
SAGS SWD. SVR STORMS PSBL...WITH LARGE HAIL...DMGG WINDS. IN ANY
TSTM...BRIEF BUT SIGNIFICANT FLIGHT RESTRITIONS AND GUSTY WINDS
CAN BE XPCD. SCATTERED ACTVITY CUD CONT TNGT...BUT PROBS LESS THAN
LIKELY. NLY FLOW PREVAILS OUTSIDE OF TSTMS.

COLD FRONT WILL CONTINUE TO SAG SOUTHWARD EARLY ON MONDAY. ONGOING
SHOWERS AND THUNDERSTORMS ARE MOST LIKELY TO AFFECT THE KCHO
TERMINAL SITE.

THE WEATHER WILL REMAIN UNSETTLED WELL INTO NEXT WEEK. SCATTERED
SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY.

&&

.MARINE...

WINDS WILL BCM NLY THIS MRNG.  SCT/NUM SHWRS/TSTMS WILL MOVE NEAR
WATERS LATE THIS AFTN/EVE...AND PSBLY CONT OVNGT.  STRONG WINDS PSBL
WITH THIS ACTIVITY.  NLY WINDS MAY GUST TO NEAR 15 KTS TNGT BEHIND
CDFNT...BUT LIKELY BELOW SCA THRESHOLD.

COLD FRONT TO PUSH THROUGH THE MID BAY EARLY ON MONDAY. SCATTERED
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE UNTIL THE FRONT FINALLY
PUSHES SOUTH OF THE CWFA.

&&

.CLIMATE...
DAILY MAX TEMPERATURE RECORDS WERE BROKEN TODAY...JULY 7...AT DCA
AND BWI...AND TIED AT IAD.

AT DCA...THE HIGH TEMPERATURE WAS 105 DEGREES...BREAKING THE OLD
DAILY MAX TEMPERATURE RECORD OF 102 IN 2010. THIS TEMPERATURE TIES
THE SECOND WARMEST TEMEPRATURE ON RECORD FOR WASHINGTON DC.  THE
ONLY WARMER TEMPERATURE WAS OBSERVED 20 JULY 1930 AND 6 AUGUST
1918...WHEN 106 DEGREES WAS REALIZED.

DCA HAD A LOW TEMPERATURE OF 82...WHICH BREAKS THE HIGH DAILY
MINIMUM RECORD OR 80F...WHICH WAS SET IN 2010.  IN ADDITION...THE
AVERAGE TEMPERATURE OF 94 DEGREES WAS THE WARMEST ALL-TIME AVERAGE
TEMPERATURE ON RECORD FOR WASHINGTON DC.  THE OLD RECORD WAS 93
DEGREES...SET ON 22 AND 23 JULY 2011...AND 6 JULY 1999.

AT BWI...THE MAX TEMPERATURE WAS 104 DEGREES...BREAKING THE OLD
DAILY MAX TEMPERATURE RECORD OF 101 IN 2010.

AT IAD...THE MAX TEMPERATURE WAS 101 DEGREES...WHICH TIES THE DAILY
MAX TEMPERATURE RECORD PREVIOUSLY SET IN 1988 AND 2010.  THE MIN
TEMPERATURE WAS 75 DEGREES...BREAKING THE OLD RECORD HIGH DAILY MINIMUM OF
73 DEGREES SET IN 2010.

DAILY RECORD HIGHS MAY AGAIN BE APPROACHED TODAY...BELOW ARE THE
DETAILS...

DAILY MAXIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA   SUN JUL  8  100    1993    97F

BWI   SUN JUL  8  100    1993    96F

IAD   SUN JUL  8  100    1993    96F

DAILY MINIMA
SITE.....DATE....RECORD...YEAR...FORECAST
DCA   SUN JUL  8   80    2010    83F

BWI   SUN JUL  8   79    1986    79F

IAD   SUN JUL  8   78    2010    78F

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ009-011-013-
     014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ036>039-
     050>057-502.
WV...NONE.
MARINE...NONE.

&&

UPDATE...WOODY!
PRVS...SBK/NWL
Hazardous weather outlook, Jul 8, 4:13 AM EST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
513 AM EDT SUN JUL 8 2012

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
091000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
513 AM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH ACROSS THE MID ATLANTIC TODAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

A HEAT ADVISORY HAS BEEN ISSUED FOR TODAY. HEAT INDICES AROUND 105
ARE EXPECTED THIS AFTERNOON ACROSS THE URBAN CORRIDOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS LOWER SOUTHERN MARYLAND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-091000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
513 AM EDT SUN JUL 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH ACROSS THE MID ATLANTIC TODAY.
SHOWERS AND THUNDERSTORMS WILL ACCOMPANY THE FRONT. SOME OF THE
THUNDERSTORMS MAY BECOME SEVERE PRODUCING DAMAGING WIND GUSTS AND
LARGE HAIL.

A HEAT ADVISORY HAS BEEN ISSUED FOR THE WESTERN SUBURBS OF
WASHINGTON DC...THE NORTHERN VIRGINIA PIEDMONT AND THE CENTRAL
VIRGINIA FOOTHILLS. HEAT INDICES AROUND 105 CAN BE EXPECTED THIS
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE MONDAY. A FEW THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL
ACROSS CENTRAL VIRGINIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat, 1 excessive heat. Local standard time, as filed.

Heat, Prince Georges

When
July 8, 11:00 AM EST to 4:00 PM EST
Where
Prince Georges forecast zone
Reported by
AWOS
Coordinates
38.830, -76.847 (the zone’s center; the record gives no point)

Heat indices were between 105 and 109 degrees at Andrews Air Force Base.

Heat, St. Mary'S

When
July 8, 11:00 AM EST to 4:00 PM EST
Where
St. Mary'S forecast zone
Reported by
AWOS
Coordinates
38.216, -76.529 (the zone’s center; the record gives no point)

Heat indices were between 105 and 109 degrees at Patuxent River.

Heat, Calvert

When
July 8, 11:00 AM EST to 4:00 PM EST
Where
Calvert forecast zone
Reported by
AWOS
Coordinates
38.535, -76.531 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 105 degrees based on observations nearby.

Heat, Anne Arundel

When
July 8, 1:00 PM EST to 4:00 PM EST
Where
Anne Arundel forecast zone
Reported by
ASOS
Coordinates
38.994, -76.568 (the zone’s center; the record gives no point)

Heat indices were between 105 and 109 degrees at BWI Airport.

Heat, Southern Baltimore

When
July 8, 1:00 PM EST to 4:00 PM EST
Where
Southern Baltimore forecast zone
Deaths
1 direct, 0 indirect
Reported by
ASOS
Coordinates
39.367, -76.614 (the zone’s center; the record gives no point)

Heat indices were estimated to be between 105 and 109 degrees based on observations nearby. A fatality was reported due to the heat.

Heat, Montgomery

When
July 8, 1:00 PM EST to 4:00 PM EST
Where
Montgomery forecast zone
Reported by
ASOS

Heat indices were estimated to be around 105 degrees based on observations nearby.

Excessive Heat, Charles

When
July 8, 1:00 PM EST to 3:00 PM EST
Where
Charles forecast zone
Reported by
AWOS
Coordinates
38.474, -77.013 (the zone’s center; the record gives no point)

Heat indices were estimated to be around 110 degrees based on observations nearby.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Southern Baltimore2012-07-08MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2012Every state in 2012This day in weather historyWarnings in Maryland, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405505, 405506, 405509, 405504, 405507, 405508, 405575.